You may be prescribed clonazepam if you suffer from a seizure disorder, restless leg syndrome or an anxiety disorder. Since clonazepam is in a class of powerful drugs called benzodiazepines, you may only be prescribed this drug for a short term basis. You may also need to cut back on clonazepam if you find yourself taking more than the recommended dose in order to get through the day. These are times when you are most likely to suffer from clonazepam withdrawal.
Since clonazepam works on your central nervous system, withdrawal symptoms usually effect your emotions, thinking and coordination. Since it can relax muscles, it’s often constipating because your digestive muscles are too relaxed to push feces through. Emotional clonazepam withdrawal symptoms can start as late as four weeks after your last dose, but physical withdrawal effects usually happen much faster.
Common Withdrawal Symptoms
The most common physical withdrawal symptoms include headaches, sudden sweats, nausea with or without vomiting, sudden increase in heart rate, increase in blood pressure, abdominal cramps, constipation or diarrhea. More severe physical withdrawal symptoms include uncontrollable trembling, coordination problems and seizures. Even if your strange symptom has not appeared on the list, it still could be a withdrawal symptom. Contact your doctor as soon as possible.
Reported emotional and psychological withdrawal symptoms include depression, anxiety which may descend into panic attacks, unusual behavior changes that are entirely out of your usual character, problems doing simple tasks, becoming more confused than usual and hallucinations. These hallucinations may be visual or audial. Unfortunately, the hallucinations can torment a person so that he or she becomes violent. Anyone experiencing hallucinations needs immediate medical attention.
Don’t Quit Cold Turkey!
Patients suffering from anxiety disorders that think they are cured may suddenly stop taking clonazepam thinking that they do not need it any more. Unfortunately, stopping this drug suddenly (going cold turkey) is not recommended because it can cause very painful and even dangerous clonazepam withdrawal symptoms. The body becomes used to its daily dose of clonazepam and produces the withdrawal symptoms in order to force you to take what it wants.
If you want to stop taking clonazepam, talk to your doctor or psychiatrist. You will need to gradually taper off your dose over several weeks in order to avoid clonazepam withdrawal symptoms. If you have only been taking clonazepam for a few days, then you usually can stop right away without suffering any side effects, but it’s still best to check with your doctor or psychiatrist before stopping.
Don’t Ignore Withdrawal Symptoms
It may be tempting to ignore clonazepam withdrawal symptoms, especially if you do not exhibit any dramatic symptoms like seizures or hallucinations. Less severe symptoms can sometimes get stronger until the body reaches a crisis point. Unfortunately, some people have committed suicide when going through benzodiazepine withdraw.
Some people do not experience significant withdrawal symptoms. Although this may seem baffling for people who suffered through severe withdrawal symptoms, it can happen. Since people react to a medication differently, they also may experience dramatically different withdrawal symptoms.